Diagnostic Challenges in a Pediatric Case of Recurrent Blistering Skin Reactions: Ibuprofen-Induced Fixed Drug Exanthema versus Infection-Triggered Erythema Multiforme
Abstract
Abstract: A 12-year-old patient was hospitalized with suspected recurrent Stevens-Johnson syndrome (SJS) caused by ibuprofen. The patient presented with aphthous lesions on the lips and oral mucosa, accompanied by fever and cough. Further examination revealed more severe symptoms. The exact classification of his skin reaction and the underlying cause were challenging due to the coexistence of multiple potential triggers. The diagnostic overlap among various skin reactions requires careful evaluation of the clinical presentation and histopathological findings in relation to potential drug exposure and/or infectious triggers. Cutaneous reactions such as SJS and fixed drug exanthema are predominantly associated with drug exposure, whereas Erythema multiforme (EM) and Mycoplasma pneumoniae rash and mucositis (MIRM) are mainly linked to infectious triggers. The diagnosis of a skin reaction and its trigger is highly relevant for therapy and prevention of further episodes. In this patient, administration of ibuprofen, as well as infections with Herpes simplex virus (HSV) and Mycoplasma pneumoniae (M. pneumoniae) were considered potential triggers, highlighting the complexity of this case. The patient recovered following extensive therapy and was discharged after two weeks. Keywords: drug therapy safety, adverse drug reaction in children, pediatric case report, pediatric dermatology, NSAID reaction, skin reactions
Fields of Study & Subjects
Drug-Induced Adverse Reactions
Chemotherapy-related skin toxicity
Intramuscular injections and effects
Publication details
- Journal / source
- Drug Healthcare and Patient Safety
- Publisher
- Informa UK Limited
- Volume
- Volume 18
- Pages
- 1–8
- Publication date
- 1 April 2026
- Language
- EN